Afebrile seizure in toddlers – Don't forget camphor
Received: 05. Juli 2014
04. Mai 2018 (online)
In country like India camphor is ubiquitous in every household and is easily available across all grocery stores. Camphor is easily accessible to kids and children and can be missed for sugar cubes. We report two children who had afebrile seizures following camphor ingestion. Both the toddlers had afebrile seizure and presented in postictal state. In the first case the child had vomiting in hospital which had camphoraceous odor. Interrogation in both case revealed consumption of camphor few minutes prior to the seizure. Both the kids improved with supportive care. Camphor fits in community go largely unrecognized and parents don't inform about potential camphor ingestion and these children are subjected to unnecessary evaluation and antiepileptic drug exposure. One should create awareness about camphor induced seizures and potential toxic effects of camphor and it should be kept away from reach of children. Parents should be discouraged from topical application of camphor containing indigenous medications in neonates and toddlers.
- 1 Pillay VV. Comprehensive Medical Toxicology. 2008. Paras Medical Publishers; Hyderabad: 1202
- 2 Manoquerra AS, Erdman AR, Wax PM. et al. Camphor poisoning: an evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila) 44 2006; 357-370
- 3 http://www.tarladalal.com/recipes-using-camphor-1401 Accessed 20.12.2013.
- 4 http://www.nandinisfood.com/2012/10/rava-sakkarai-pongalsemolina-sweet.html Accessed 20.12.2013.
- 5 Geller RJ, Spyker DA, Garrettson LK, Rogol AD. Camphor toxicity: development of a triage strategy. Vet Hum Toxicol 26 1984; 8-10
- 6 Jimenez JF, Brown AL, Arnold WC, Byrne WJ. Chronic Camphor Ingestion Mimicking Reye's Syndrome. 1983
- 7 Ruha AM, Graeme KA, Field A. Late seizure following ingestion of Vicks VapoRub. Acad Emerg Med 10 2003; 69
- 8 Guilbert J, Flamant C, Hallalel F, Doummar D, Frata A, Renolleau S. Anti-flatulence treatment and status epilepticus: a case of camphor intoxication. Emerg Med J 24 2007; 859-860
- 9 Uc A, Bishop WP, Sanders KD. Camphor hepatotoxicity. South Med J 93 2000; 596-598
- 10 Pearce JM. Leopold Auenbrugger: camphor-induced epilepsy – remedy for manic psychosis. Eur Neurol 59 2008; 105-107